|| Checking for direct PDF access through Ovid
Association or causation between nonarteritic anterior ischemic optic neuropathy (NAION) and use of phosphodiesterase-5 (PDE-5) selective inhibitors have long been debated. A recent case–control database study failed to find such an association (1). In this journal, a Point–Counterpoint article by Lee and Vaphiades (2) outlined the difficulties of associating these 2 phenomena, and raised a question of the rechallenge effect. Only 3 such cases have been reported in the literature (2–5). We contribute one additional case of a rechallenge with sildenafil, which resulted in bilateral sequential episodes of NAION.A 66-year-old man awoke with a superior visual field defect in his left eye. He had a history of sildenafil use for approximately 7 years before presentation. The night before developing visual symptoms, he took a double dose of sildenafil. His risk factors for NAION included hypertension and hypercholesterolemia. His optic nerves had a cup-to-disc ratio of 0.5 bilaterally. On examination, visual acuity was 20/20, right eye and 20/25 left eye. A left relative afferent pupillary defect was measured at 1.2 log units. The rest of his ocular examination was normal, with the exception of inferior segmental left optic disc edema and a corresponding superior visual field defect on visual field testing. He was diagnosed with NAION and asked to stop the use of sildenafil. He underwent laboratory work-up for giant cell arteritis, 24-hour blood pressure monitoring, carotid ultrasound testing and an MRI of the orbits, all of which were negative. His vision progressively deteriorated, and then stabilized at 1/200.One year later, the patient developed a superior altitudinal defect in the right eye after using sildenafil 2 days in a row. Visual acuity was 1/200, right eye and 20/30, left eye. He had a 0.9 log unit right relative afferent pupillary defect. There was segmental inferior right optic disc edema, with a central and superior altitudinal visual field defect on visual field testing.Our case of sildenafil use and bilateral sequential NAION illustrates a clear rechallenge effect of this PDE-5 inhibitor. In their Letter to the Editor, Kruger and Pomeranz (6) raise a plausible question of whether it is the use of PDE inhibitors or simply their association with sexual activities after ingestion of PDE inhibitors that cause compromise of the blood supply to the optic nerve head. Despite the controversy, we will continue to counsel patients to avoid the use of PDE inhibitors if they were temporally associated with an episode of NAION.